The quality of multi-vitamin/mineral supplements can vary enormously depending on the specific supplement, the manufacturer, the ingredients and the manufacturing process.
Although the doses of vitamins and minerals found in most multi-vitamin/mineral supplements are thought to be safe, very high levels can be harmful and you are likely to experience some harm if you take vitamins in large amounts over long periods of time. For example, there have been several cases (Boyd and Moodambail, 2016; Vyas and White, 2011) of young children on the autism spectrum being admitted to hospital with hypercalcaemia. This is a potentially fatal condition caused by excessive calcium levels which can be brought about by taking excessive amounts of vitamin A and vitamin D.
For this reason, we suggest that you do not exceed the RNIs(Reference Nutrient Intakes) recommended by the Food Standards Agency in UK or the RDAs (Recommended Dietary Allowances) recommend by the Office of Dietary Supplements in the USA.
The Office of Dietary Supplements (2011) noted that multi-vitamin/mineral supplements with very high levels of vitamin A, beta-carotene and iron should be avoided.
“Taking a basic MVM is unlikely to pose any risks to health. But if you consume fortified foods and drinks (such as cereals or beverages with added vitamins and minerals) or take other dietary supplements, make sure that the MVM you take doesn’t cause your intake of any vitamin or mineral to go above the upper levels. Pay particular attention to the amounts of vitamin A, beta-carotene (which the body can convert to vitamin A), and iron in the MVM. “
There are very few known contraindications (something which makes a particular treatment or procedure potentially inadvisable for a particular group of people) for most multi-vitamin/mineral supplements. However the Office of Dietary Supplements (2011) in the USA noted that some people should avoid multi-vitamin/mineral supplements with very high levels of vitamin A, beta-carotene and iron.
The Office of Dietary Supplements also recommended that anyone taking an anticoagulant drug (which reduces blood clotting) such as warfarin should seek medical advice before taking multi-vitamin/mineral supplements that contain vitamin K.
“MVMs with recommended intake levels of nutrients don’t usually interact with medications, with one important exception. If you take medicine to reduce blood clotting, such as warfarin (Coumadin and other brand names), talk to your health care provider before taking any MVM or dietary supplement with vitamin K. Vitamin K lowers the drug’s effectiveness and doctors base the medicine dose partly on the amount of vitamin K you usually consume in foods and supplements.”
If you have concerns about your diet or your child’s diet, you should seek advice from a responsible health professional such as a GP or pharmacist. This may lead to a referral to a dietitian, in particular one with experience of working with individuals on the autism spectrum.